Michigan, 2007Hail and Damaging Winds in Michigan, September 25, 2007
September 25, 2007 · NWS GRR · 11 events in 7 counties and zones
Several trees and power lines were blow down across portions of west central lower Michigan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several trees and power lines were blow down across portions of west central lower Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 25, 3:07 PM EST, 55 minutes earlier.
Area forecast discussion, Sep 25, 3:07 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
407 PM EDT TUE SEP 25 2007
LATEST UPDATE...ALL EXCEPT AVIATION AND LONG TERM...
.SYNOPSIS...(407 PM EDT TUE SEP 25 2007)
AN APPROACHING COLD FRONT WILL MOVE THROUGH TONIGHT AND BRING THE
CHANCE OF SEVERE WEATHER LATE THIS AFTERNOON AND EVENING. COOLER AND
DRIER AIR WILL FILTER IN BEHIND THE FRONT ON WEDNESDAY. A FEW
SHOWERS COULD REMAIN ACROSS FAR SOUTHERN AND SOUTHEAST LOWER
MICHIGAN WEDNESDAY NIGHT INTO THURSDAY MORNING AS A WEAK LOW
PRESSURE SYSTEM TRACKS THROUGH OHIO. WE WILL HAVE PARTLY SUNNY AND
DRY CONDITIONS WITH SEASONABLE TEMPERATURES INTO THE WEEKEND.
&&
.SHORT TERM...(407 PM EDT TUE SEP 25 2007)
EXPECT SEVERE WEATHER THREAT THIS EVENING AS LINE OF STORMS MARCHES
ACROSS THE LAKE AND THROUGH MUCH OF THE FORECAST AREA. MAIN THREAT
WILL BE ISOLATED WIND DAMAGE AS MID LEVEL DRYING WILL HELP GENERATE
DOWNDRAFTS. HAIL THREAT IS MARGINAL DUE TO HIGH FREEZING LEVELS...
WITH THE MINUS 20C WAY UP AT 25 KFT. TORNADO THREAT IS MITIGATED BY
MARGINAL DEEP LAYER SHEAR...BUT LOW LCL HEIGHTS WILL MEAN THAT THEY
CANNOT BE RULED OUT.
FAIR AND COOLER ON WEDNESDAY AS THE FRONT SLIPS THROUGH...BUT THERE
STILL SHOULD BE SOME SHOWERS AND THUNDERSTORMS LINGERING INTO THE
MORNING HOURS ACROSS THE SE FORECAST AREA. KEPT POPS GOING ACROSS
THE FAR SE CWA ON WED NIGHT AS GFS SHOWS SFC WAVE FORMING ALONG THE
FRONT FAR ENOUGH NORTH TO BRING PRECIP THERE. ECMWF REMAINS MUCH
FURTHER SOUTH WITH THIS FEATURE.
&&
.LONG TERM... (302 PM EDT TUE SEP 25 2007)
MAIN CONCERN DURING THE EXTENDED PERIOD IS FOR PCPN CHANCES
SUNDAY/SUNDAY NIGHT. GFS ENSEMBLES ARE FAIRLY TIGHT GOING INTO THE
WEEKEND AND SHOW AN UPPER RIDGE MOVING ACROSS MICHIGAN FRIDAY AND
SATURDAY WITH A NRN STREAM TROUGH MOVE INTO NRN LWR SUNDAY.
INSTABILITY ISN/T ALL THAT IMPRESSIVE BUT THE UPPER LOW IS AS IS THE
UPPER JET THAT MOVES INTO SW LWR SUNDAY MORNING. WE/LL BE BACK TO
DRY WX AND SEASONABLE TEMPS MONDAY/TUESDAY AS THE TROUGH MOVES EAST
AND RIDGING MOVES IN.
&&
.AVIATION...(302 PM EDT TUE SEP 25 2007)
SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION THIS AFTERNOON
AND CONTINUE INTO THE EARLY EVENING. VISIBILITIES SHOULD FALL TO
AROUND 3SM IN TSRA ACTIVITY. EXPECT MVFR CIGS/VISIBILITIES LATER
TONIGHT BEFORE THE DRY AIR MOVES IN BEHIND THE FRONT LATER WEDNESDAY
MORNING.
&&
.MARINE...(407 PM EDT TUE SEP 25 2007)
SEVERE THUNDERSTORM WATCH UNTIL 11 PM SOUTH OF WHITEHALL OUT TO
MID-LAKE. WORST OF THE STORMS SHOULD BE MOVING ACROSS THE LAKE
BETWEEN 4 PM AND 8 PM. WILL LET THE SMALL CRAFT ADVISORY EXPIRE AS
WINDS AND WAVES ARE DIMINISHING BELOW CRITERIA. WINDS WILL VEER TO
THE NW BEHIND THE COLD FRONT TONIGHT ALLOWING WAVE HEIGHTS TO
CONTINUE TO DIMINISH THROUGH WEDNESDAY.
&&
.HYDROLOGY...(407 PM EDT TUE SEP 25 2007)
BASIN AVERAGE QPF OF A QUARTER TO HALF AN INCH EXPECTED FROM THIS
RAIN EVENT THROUGH 12Z TUESDAY. HOWEVER LOCALLY HIGHER AMOUNTS OF AN
INCH TO AN INCH AND A HALF ARE POSSIBLE WITH THE HEAVIER RAIN
THROUGH 06Z WEDNESDAY. A FEW URBAN AND SMALL STREAM HEADLINES COULD
BE NECESSARY LATER TODAY... BUT RIVER FLOODING WILL NOT OCCUR.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...SEVERE THUNDERSTORM WATCH FOR ALL BUT OCEANA...LAKE...MASON
AND OSCEOLA COUNTIES.
LM...SEVERE THUNDERSTORM WATCH FROM ST. JOSEPH TO WHITEHALL OUT TO
MID-LAKE.
&&
SYNOPSIS: OSTUNO
SHORT TERM: OSTUNO
LONG TERM: 93
AVIATION: 93
MARINE: OSTUNO
HYDROLOGY: OSTUNO
Hazardous weather outlook, Sep 25, 3:53 AM EST, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
453 AM EDT TUE SEP 25 2007
MIZ037>040-043>046-050>052-056>059-064>067-071>074-260900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
453 AM EDT TUE SEP 25 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS ACROSS SOUTHWEST
LOWER MICHIGAN MAINLY FOR THIS AFTERNOON INTO THIS EVENING.
DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE PRIMARY THREAT. SOME
LARGE HAIL COULD OCCUR AND THERE MAY EVEN BE AN ISOLATED TORNADO.
FREQUENT LIGHTNING IS EXPECTED FROM ANY STRONGER
THUNDERSTORM...AND LOCALLY IN EXCESS OF AN INCH OF RAIN COULD FALL
WHERE ANY THUNDERSTORM PERSISTS. THE MAIN STORM MOTION WILL BE
NORTHEAST AT 40 MPH THIS MORNING...THEN EAST AT 30 MPH THIS
AFTERNOON AND EVENING.
TRIGGERING THE THUNDERSTORMS WILL BE A COLD FRONT WHICH WILL CROSS
SOUTHWEST LOWER MICHIGAN TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
LMZ844>849-260900-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
453 AM EDT TUE SEP 25 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. STRONG
WINDS OVER 35 KNOTS AND FREQUENT CLOUD TO WATER LIGHTNING COULD
ACCOMPANY THESE THUNDERSTORMS.
WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED TODAY. AN INCREASED
RISK FOR RIP CURRENTS EXISTS TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 25, 2:36 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
336 PM EDT TUE SEP 25 2007
MIZ037>040-043>046-050>052-056>059-064>067-071>074-252100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE...
HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...
BATTLE CREEK...JACKSON
336 PM EDT TUE SEP 25 2007
THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE OVER SOUTHWEST
LOWER MICHIGAN THROUGH 5 PM EDT. SOME OF THE STRONGER STORMS WILL
BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...FREQUENT LIGHTNING...
BRIEF HEAVY RAIN...AND POSSIBLE SMALL HAIL. STORMS THAT DEVELOP
WILL MOVE NORTHEAST AT 35 MPH.
IF SKIES DARKEN IN YOUR AREA CURTAIL ANY OUTDOOR ACTIVITIES AND
SEEK SHELTER UNTIL 30 MINUTES AFTER THE STORM HAS PASSED. IF
CAUGHT OUTSIDE STAY AWAY FROM HIGH OBJECTS SUCH AS TREES.
TJT
Special weather statement, Sep 25, 3:24 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
424 PM EDT TUE SEP 25 2007
MIZ046-051-052-252100-
GRATIOT-ISABELLA-MONTCALM-
424 PM EDT TUE SEP 25 2007
...SPECIAL WEATHER STATEMENT...
AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR STANTON...MOVING NORTHEAST AT 40 MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...ALMA...ST. LOUIS AND
SHEPHERD.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR SOUTHWESTERN MICHIGAN.
LAT...LON 4349 8486 4361 8469 4353 8459 4349 8460
4348 8452 4345 8448 4313 8499 4326 8516
TIME...MOT...LOC 2024Z 227DEG 35KT 4326 8498
TURNAGESpecial weather statement, Sep 25, 3:45 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
445 PM EDT TUE SEP 25 2007
MIZ064-065-252115-
ALLEGAN-BARRY-
445 PM EDT TUE SEP 25 2007
...SPECIAL WEATHER STATEMENT...
AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WAYLAND...OR 10 MILES NORTHEAST OF
ALLEGAN...MOVING NORTHEAST AT 35 MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...WAYLAND.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR SOUTHWESTERN MICHIGAN.
LAT...LON 4276 8561 4263 8542 4244 8595 4251 8603
TIME...MOT...LOC 2045Z 239DEG 32KT 4262 8567
TURNAGE
Thunderstorm Wind, Montcalm
- When
- September 25, 4:02 PM EST
- Where
- Montcalm County, 1.01 mi E of Carson City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.180, -84.850
Numerous trees and power lines down by wind gusts estimated at 58 mph.
Thunderstorm Wind, Gratiot
- When
- September 25, 4:15 PM EST
- Where
- Gratiot County, 2.62 mi WNW of Brice
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 43.180, -84.820
Two six to eight inch diameter trees were blown down by wind gusts estimated at 58 mph.
Thunderstorm Wind, Clinton
- When
- September 25, 5:10 PM EST
- Where
- Clinton County, 3.6 mi NNW of Eagle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.870, -84.800
One tree was blown down by a wind gust estimated at 58 mph.
Thunderstorm Wind, Allegan
- When
- September 25, 5:13 PM EST
- Where
- Allegan County, 1.23 mi SE of Holland
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.770, -86.100
A 55 knot wind gust was recorded at the Holland ASOS site.
Thunderstorm Wind, Clinton
- When
- September 25, 5:15 PM EST
- Where
- Clinton County, 2.31 mi SSE of Westphalia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.900, -84.760
One tree was blown down by estimated wind gusts of 58 mph.
Thunderstorm Wind, Ottawa
- When
- September 25, 5:15 PM EST
- Where
- Ottawa County, 1.23 mi SW of Waverly
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.790, -86.100
Small tree limbs were blown down in North Holland at the intersection of 144th and Butternut.
Thunderstorm Wind, Ottawa
- When
- September 25, 5:18 PM EST
- Where
- Ottawa County, 0.51 mi E of East Allendale
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.970, -85.920
A 60 knot measured wind gust was recorded by Grand Valley State University weather station.
Thunderstorm Wind, Ottawa
- When
- September 25, 5:20 PM EST
- Where
- Ottawa County, 0.51 mi W of Coopersville Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 43.080, -85.930
A 52 knot measured wind gust was recorded at the pilot country landing strip.
Hail, Allegan
- When
- September 25, 5:35 PM EST
- Where
- Allegan County, 0.51 mi W of Plainwell
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.450, -85.640
A trained spotter reported dime to penny size hail .
Thunderstorm Wind, Kent
- When
- September 25, 5:50 PM EST
- Where
- Kent County, 1.23 mi SE of Grand Rapids
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.960, -85.660
A 58 mph measured wind gust was recorded at the Grand Rapids ASOS site.
Thunderstorm Wind, Ionia
- When
- September 25, 6:05 PM EST
- Where
- Ionia County, 0.86 mi NE of Clarksville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.840, -85.240
Several trees where blown down by thunderstorm wind gusts of around 58 mph over the southwest section of Ionia county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Ohio, September 25, 2007$134,000 · 50 kt wind · 8 events
- Flash Flood and Damaging Wind in Texas, September 25 to 26, 2007$60,000 · 50 kt wind · 3 events
- Damaging Winds in Illinois, September 25, 2007$38,000 · 65 kt wind · 12 events
- Damaging Winds and Lightning Strike in Indiana, September 25, 2007$50,000 · 52 kt wind · 3 events
- Damaging Winds in Michigan, September 25, 2007$25,000 · 70 kt wind · 6 events
- Damaging Winds in Indiana, September 25, 2007$12,000 · 50 kt wind · 12 events
- Frost and Freeze in Colorado, September 25, 20076 events
- Marine Thunderstorm Winds in Lake Michigan, September 25, 20075 events
- Flash Flooding and Damaging Winds in Missouri, September 25, 2007$7,000 · 60 kt wind · 4 events
- Drought in Virginia, September 25 to 30, 20073 events
- Drought in Wisconsin, September 25 to 30, 20072 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 25, 20072 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59578, 59579, 59580, 59584, 59581, 59583, 59585, 59586, 59577, 59587, 59582.